The chance of a lumbar spine CT scan causing a problem is small.
- There is a chance of an allergic reaction to the contrast material.
- If you have diabetes or take metformin (Glucophage), the dye may cause problems. Your doctor will tell you when to stop taking metformin and when to start taking it again after the test so you will not have problems.
- You may have nausea or vomiting after the test.
- There is a small chance of an infection at the needle site on your spine or bleeding into the space around the spinal cord.
- An injection into the space around the spinal cord may cause a headache. Rarely, seizures may occur after an injection of contrast material.
- There is a small chance of developing cancer from having some types of CT scans. The chance is higher in children, young adults and people who have many radiation tests. If you are concerned about this risk, talk to your doctor about the amount of radiation this test may give you or your child and confirm that the test is needed.
- There is a slight risk that the CT scan can interfere with implanted or external medical devices. Examples of medical devices include pacemakers, insulin pumps, defibrillators and neurostimulators.
© Healthwise, Incorporated.